New York, 2013Winter Storm in New York, February 8, 2013
February 8, 2013 · NWS BTV · 9 events in 9 counties and zones
Although this snow event occurred simultaneously with the Long Island-Southern New England Blizzard, the main culprit in northern New York was from a relatively strong, but slowly dissipating storm from the Great Lakes. Snow began to fall across northern New York after midnight on February 8th and continued for much of the day, with the heaviest occurring during the morning hours.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although this snow event occurred simultaneously with the Long Island-Southern New England Blizzard, the main culprit in northern New York was from a relatively strong, but slowly dissipating storm from the Great Lakes.
Snow began to fall across northern New York after midnight on February 8th and continued for much of the day, with the heaviest occurring during the morning hours. Storm total snowfall ranged from 6 to 12 inches with localized higher amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 8, 1:10 AM EST, 50 minutes earlier.
Area forecast discussion, Feb 8, 1:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
110 AM EST FRI FEB 8 2013
.SYNOPSIS...
TWO LOW PRESSURE SYSTEMS WILL BE MOVING TOWARD THE NORTH COUNTRY
OVERNIGHT AND FRIDAY...ONE FROM THE WEST AND ONE FROM THE SOUTH.
WE ARE EXPECTED TO STAY SOMEWHAT IN BETWEEN THESE SYSTEMS...BUT
SNOW WILL BECOME WIDESPREAD ON FRIDAY AND CONTINUE INTO FRIDAY
NIGHT. SNOW TOTALS WILL RANGE FROM 4 TO 8 INCHES OVER THE NORTHERN
THIRD OF THE AREA AND 8 TO 14 INCHES ELSEWHERE. TRAVEL WILL LIKELY
BE IMPACTED.
&&
.NEAR TERM /UNTIL 7 AM THIS MORNING/...
AS OF 110 AM EST FRIDAY...COMPOSITE RADAR LOOP AND SURFACE
OBSERVATIONS SHOWING LIGHT SNOW ACROSS THE SAINT LAWRENCE VALLEY
IN NORTHERN NEW YORK AT THIS TIME AND MOVING INTO THE ADIRONDACKS.
THIS LIGHT SNOW WILL OVERSPREAD THE REMAINDER OF THE REGION
OVERNIGHT. PREVIOUS FORECAST IN GOOD SHAPE. JUST MADE SOME MINOR
ADJUSTMENTS TO OVERNIGHT MIN TEMPERATURES AND UPDATED THE FORECAST
GRIDS WITH THE LATEST SURFACE OBSERVATIONS.
&&
.SHORT TERM /7 AM THIS MORNING THROUGH SATURDAY NIGHT/...
AS OF 415 PM EST THURSDAY...NORTHERN STREAM LOW PRESSURE SYSTEM
WILL BE CENTERED ACROSS THE SOUTHERN GREAT LAKES BY FRIDAY
MORNING...AND WARM AIR ADVECTION SNOW SHOWERS CONTINUE ACROSS THE
CWA. THIS LOW WILL WEAKEN FRIDAY...AND ENERGY TRANSFERS TO
STRONGER LOW PRESSURE SYSTEM OFF THE MID ATLANTIC COAST. THIS
COASTAL LOW TRACKS FROM THE CAROLINA COAST NORTHEASTWARD AND WILL
BE CENTERED SOUTH OF LONG ISLAND BY 00Z SATURDAY. LOW CONTINUES
TO TRACK NORTHEASTWARD TOWARDS CAPE COD FRIDAY NIGHT AND
SATURDAY. LOW WILL PICK UP SPEED MOVING EASTWARD OUT TO SEA ON
SATURDAY NIGHT. THE HEAVIEST SNOW ON FRIDAY WILL BE ACROSS THE
SOUTHERN SAINT LAWRENCE VALLEY...CLOSEST TO THE NORTHERN STREAM
LOW. AS THIS LOW LOSES STRENGTH AND COASTAL LOW MOVES TOWARDS
SOUTHERN NEW ENGLAND AND INTENSIFIES...HEAVIEST SNOW IN OUR
FORECAST AREA WILL BE ACROSS SOUTHERN VERMONT...MAINLY FRIDAY
NIGHT AND SATURDAY MORNING. THESE TWO AREAS WILL SEE THE HEAVIEST
TOTALS...FROM 10-14" THROUGH SATURDAY AFTERNOON. SOME DRY AIR
OVER QUEBEC AND ONTARIO WILL SINK SOUTHWARD AND PREVENT OUR
NORTHERN ZONES FROM REACHING WARNING CRITERIA...THEREFORE ONLY
EXPECT 4 TO 8" OF SNOW ACROSS THE CHAMPLAIN VALLEY...NORTHERN VT
AND EXTREME NORTHERN SAINT LAWRENCE VALLEY OVER THE 36 HR PERIOD.
THERE WILL ALSO BE SOME SHADOWING IN THE NORTHEAST KINGDOM OF
VERMONT FROM THE WHITE MOUNTAINS. SNOW WILL END FROM WEST TO EAST
ACROSS OUR FORECAST AREA ON SATURDAY AS COASTAL LOW MOVES OUT TO
SEA. MOST AREAS WILL HAVE SNOW END BY ABOUT NOON...THOUGH SNOW
WILL HANG ON THE LONGEST IN EASTERN VERMONT. SURFACE HIGH WILL
RIDGE INTO THE NORTH COUNTRY FOR SATURDAY NIGHT...AND A CLEAR
COLD NIGHT IS EXPECTED.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 301 PM EST THURSDAY...FOR THE EXTENDED PERIOD...NICE END TO
THE UPCOMING WEEKEND AS SFC RIDGE CRESTS OVER THE NORTHEAST
REGION...SHIFTING OFFSHORE DURING THE OVERNIGHT HRS. W/ THIS
SHIFT...SOUTHERLY FLOW/WAA WILL ENSUE AHEAD OF FRONTAL BOUNDARY
WHICH MDLS HAVE BEEN CARRYING FOR THE MON/MON NGT TIME FRAME.
SYSTEM FAIRLY PROGRESSIVE CLEARING THE CWA GOING INTO MON NGT. FOR
TUES/TUES NGT...SFC LOW ASSOCIATED W/ THIS FRONT MOVES EAST ACROSS
SOUTHERN QUEBEC...GOING INTO THE CANADIAN MARITIMES BY TUESDAY
NIGHT. WED HAS UPPER TROUGH ASSOCIATED WITH THIS FRONT/SFC LOW
TRAVERSING PORTION OFF THE AREA. WITH WNW FLOW DEVELOPING OVER
THE AREA...GOING FOR FOCUS OF ANY --SW TO BE OVER HIR TERRAIN. MDLS
DIFFER WED NGT INTO THURSDAY FOR DEVELOPMENT OF COASTAL LOW.
LATEST GFS BRINGS POTENT LOW UP THE EAST COAST AND INTO THE
NORTHEAST WED NGT THRU THURSDAY ON MID-LEVEL TROUGH. ECMWF FLOW
MORE ZONAL BEHIND EXITING SFC FRONT...KEEPING ANY MAJOR MOISTURE
FROM THE SOUTH...AWAY FROM THE CWA. OVERALL FOR
PRECIP/TEMPS...GENERAL WARMING TREND THRU EXTENDED KEEPING ABOVE
NORMAL NUMBERS ESPECIALLY FOR FROPA MON/MON NGT INTO TUESDAY.
WIND REGIME DOES NOT TAP INTO CD POOL IN CANADA AS LOW PASSES
AREA...SO ZONAL FLOW OVER AREA WILL KEEP 30S FOR HIGHS AND MAINLY
TEENS/20S FOR LOWS EXCEPT SUN NGT WITH RIDGE CRESTING OVER AREA
WHERE SINGLE NUMBERS ABOVE/BELOW ZERO POSSIBLE. GONE WITH HIGH CHANCE
POPS FOR FROPA. LOOKING FOR -SW AT ONSET WITH CHANGE TO POTENTIAL
MIX AS WARM AIR ALOFT OVERRUNS CD POOL AT SFC...THEN GO TO ALL
-SW THRU WEDNESDAY. LGT ACCUM POSSIBLE. KEEPING SLIGHT CHANCE FOR
POTENTIAL COASTAL SYSTEM WED NGT INTO THURSDAY W/ LACK OF MDL
CONSISTENCY.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
THROUGH 06Z SATURDAY...LONG DURATION MAINLY LIGHT SNOW EVENT WITH
IFR CONDITIONS PREVAILING AT MOST TAF SITES. CRNT RADAR SHOWS
LIGHT SNOW DEVELOPING ACRS NORTHERN NY ATTM...WITH IFR VIS ALREADY
AT MSS/OGS AND ART. BASED ON RADAR TRENDS...THINKING -SN WITH IFR
CONDITIONS WL DEVELOP AT SLK WITHIN THE HOUR. HOWEVER...SOUNDINGS
AND SFC DATA SHOWS VERY DRY AIR ACRS THE CPV AND MPV/RUT TAF
SITES...SO EXPECT LIGHT SNOW WITH IFR CONDITIONS TO DEVELOP BTWN
07Z-09Z FOR THESE SITES. AS BETTER RH AND DYNAMICS ARRIVE FROM
CENTRAL GREAT LAKES...I ANTICIPATE A 2 TO 6 HR WINDOW OF LIFR
CONDITIONS AT MSS/SLK MID MORNING/EARLY AFTN WITH VIS BLW 3/4SM
AND CIGS AROUND 1000 FT. DIFFICULT TO DETERMINE HOW LONG IFR
CONDITIONS WL PREVAIL...EXPECT PERIODS OF MVFR CONDITIONS IN LIGHT
SNOW...ESPECIALLY TWD MID AFTN...WHEN ENERGY IS TRANSFERRED TO
COASTAL SYSTEM. IN ADDITION...AS COASTAL SYSTEM RAPIDLY DEVELOPS
FEEL ENOUGH LIFT/DYNAMICS WL ROTATE NORTH TO IMPACT MPV/RUT WITH A
PERIOD OF MODERATE SNOW...WITH VIS BLW 3/4SM AND CIGS AROUND 1000
FT THIS EVENING. CONDITIONS WL IMPROVE TO MVFR/VFR AT MSS AFT 00Z
SATURDAY AND BY 06Z AT SLK/PBG. GUSTY NORTHEAST WINDS WL DEVELOP
AT MSS...WITH SOUTHEAST WINDS AT RUTLAND TO 25 KNTS POSSIBLE BY
EARLY THIS AFTN AND CONTINUING INTO THE OVERNIGHT.
OUTLOOK 06Z SATURDAY THROUGH TUESDAY...
STILL SOME UNCERTAINTY WITH REGARDS TO DURATION OF IFR/LIFR
CONDITIONS THRU 18Z SATURDAY. GIVEN SFC LOW PRES TRACKING NEAR THE
BENCHMARK...THINKING A PERIOD OF MODERATE TO HEAVY SNOW LOOKS
LIKELY AT MPV/RUT BTWN 06Z-12Z SATURDAY WITH LIFR/VLIFR CONDITIONS.
BTV/PBG WL BE RIGHT ON THE EDGE OF IFR/MVFR...BUT FEEL WITH
NORTHERLY FLW DEVELOPING DOWN THE CPV AND SOME MID LVL MOISTURE
PERIODS OF IFR ARE LIKELY AT BTV THRU 15Z SATURDAY...ALONG WITH
GUSTY NORTHERLY WINDS UP TO 25 KNTS. AT PBG...MAINLY MVFR
CONDITIONS WITH -SN AND IMPROVING CONDITIONS AT SLK/MSS WITH
VFR...BUT SOME MVFR POSSIBLE AT SLK AS MTN SNOW SHOWERS LINGER
INTO SATURDAY MORNING. SFC HIGH PRES RESULTS IN VFR CONDITIONS BY
18Z SAT THRU 12Z MONDAY. NEXT SYSTEM ARRIVES BY 18Z MONDAY WITH
MVFR AND PERIODS OF IFR LIKELY FROM 18Z MONDAY THRU 06Z
TUES...WITH SNOW CHANGING TO A WINTRY MIX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR VTZ008-
010>012-018-019.
WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR VTZ001>007-
009-016-017.
NY...WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR NYZ026-
029>031-034-087.
WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR NYZ027-028-
035.
&&
SYNOPSIS...NEILES
NEAR TERM...WGH
SHORT TERM...NEILES
LONG TERM...JN
AVIATION...TABERHazardous weather outlook, Feb 7, 2:44 PM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
244 PM EST THU FEB 7 2013
NYZ026-029>031-034-087-VTZ008-010>012-018-019-081945-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-WASHINGTON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
244 PM EST THU FEB 7 2013
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ027-028-035-VTZ001>007-009-016-017-081945-
NORTHERN FRANKLIN-EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
244 PM EST THU FEB 7 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Northern Franklin
- When
- February 8, 2:00 AM EST to 9:00 PM EST
- Where
- Northern Franklin forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Six to twelve inches of snow well across Franklin county.
Winter Storm, Northern St. Lawrence
- When
- February 8, 2:00 AM EST to 9:00 PM EST
- Where
- Northern St. Lawrence forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Eight to fourteen inches of snow well across St. Lawrence county.
Winter Storm, Southeastern St. Lawrence
- When
- February 8, 2:00 AM EST to 9:00 PM EST
- Where
- Southeastern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Eight to fourteen inches of snow well across St. Lawrence county.
Winter Storm, Southwestern St. Lawrence
- When
- February 8, 2:00 AM EST to 9:00 PM EST
- Where
- Southwestern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Eight to fourteen inches of snow well across St. Lawrence county.
Winter Storm, Southern Franklin
- When
- February 8, 2:00 AM EST to 9:00 PM EST
- Where
- Southern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Six to twelve inches of snow well across Franklin county.
Winter Storm, Eastern Clinton
- When
- February 8, 3:00 AM EST to 9:00 PM EST
- Where
- Eastern Clinton forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Six to twelve inches of snow well across Clinton county.
Winter Storm, Eastern Essex
- When
- February 8, 3:00 AM EST to 9:00 PM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Six to ten inches of snow well across Essex county.
Winter Storm, Western Clinton
- When
- February 8, 3:00 AM EST to 9:00 PM EST
- Where
- Western Clinton forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Six to twelve inches of snow well across Clinton county.
Winter Storm, Western Essex
- When
- February 8, 3:00 AM EST to 9:00 PM EST
- Where
- Western Essex forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Six to ten inches of snow well across Essex county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New York, February 8 to 9, 20137 deaths · $32 million · 17 events
- Blizzard and Coastal Flood in Massachusetts, February 8 to 10, 20133 deaths · $22 million · 60 kt wind · 48 events
- Winter Storm and Winter Weather in New Jersey, February 8 to 9, 20131 death · 1 injured · 15 events
- Blizzard and Heavy Snow in Rhode Island, February 8 to 9, 20131 death · 55 kt wind · 12 events
- Winter Storm and Winter Weather in Vermont, February 8 to 9, 2013$135,000 · 16 events
- Heavy Snow in New York, February 8 to 9, 2013$175,000 · 10 events
- Winter Storm and Winter Weather in New York, February 8 to 9, 201327 events
- Winter Storm and Heavy Snow in Colorado, February 8 to 11, 201322 events
- Blizzard and Heavy Snow in Maine, February 8 to 9, 201317 events
- Heavy Snow in New York, February 8 to 9, 201313 events
- Blizzard and Heavy Snow in New Hampshire, February 8 to 9, 201312 events
- High Surf in Hawaii, February 8 to 11, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427890, 427891, 427892, 427893, 427894, 427887, 427889, 427895, 427896.